1. marionq

    marionq Registered User

    Apr 24, 2013
    5,738
    Female
    Scotland
    #1 marionq, Aug 7, 2017
    Last edited: Aug 7, 2017
    I have said many times what a help it is to have my husband go to daycentre as it has been a major factor in stopping his wandering. On those four days he is tired out with socialising. The remaining three though are extended torture where I have to think up constant ways of keeping him busy yet allowing for his bad knee which limits walking. I use the wheelchair for him but now go to physiotherapy for myself with the effort as well as the stress.

    Still he imagines he should be going out meeting his range of dead friends and relatives and I can barely tolerate another moment of the rambling nonsense. Walking on egg shells waiting for another burst of it doesn't even begin to cover how I feel.

    Is this time for medication for me do you think? Have others resorted to some kind of tranquilliser to deal with this? I guess I would only have to take the three days a week so maybe it's not that bad.
     
  2. dancer12

    dancer12 Registered User

    Jan 9, 2017
    450
    Mississauga
    Hi Marionq:

    At times it takes longer for us to plan something than for them to do it. My personal favorite (5 minutes after giving him something to do) okay I'm done what do you want me to do next. And the saga continues, minute after minute, hour after hour, day after day. I'm so tired. Is it bedtime yet? What time is it? 9am Only 12 more hours to go and then I'll have my me time and my glass of wine. :)
     
  3. marionq

    marionq Registered User

    Apr 24, 2013
    5,738
    Female
    Scotland
    #3 marionq, Aug 7, 2017
    Last edited: Aug 7, 2017
    sorry, hit the wrong button
     
  4. Mannie

    Mannie Registered User

    Mar 13, 2014
    115
    Bracknell area


    Hello Marion
    You sound exhausted and this to me, means tha t you need additional help with looking after your husband.

    I am hoping that you yourself can get some help without needing to resort to medication. My recommendation would be to visit your GP and tell them that you are in difficulty, asking what help is available. You might also call your husbands social worker and ask them to visit as you are feeling very stressed and need help and guidance.

    What I did was...

    The GP prescribed fizzy paracetamol 4 times a day for my dad to help with his bad hip. The chiropodist made my dad a pad to stop his toe hurting. Then I put in his care plan , and rnequested all his carers to make sure he was walking as much as possible to maintain /improve his mobility. This is so critical to stop your situation getting worse and it w I'll greatly help his mood. I also got help to slowly reduce his weight, since this was also a factor affecting his hip. I got some of those dinner plates and bowls which show portion sizes, and a diet sheet from the GP.

    Requested care review with social worker and You can say that he needs additional days at the care centre , extra hours of social care for activities, and or a volunteer to visit. They can help get your dad active and moving to avoid his agitation.

    Look into whether sundowning is the cause of this. Info on the AUK web site. Does he drink a lot of caffeine /sugary drinks , maybe you can sub decaffinated, or use sugar substitute which is what we did.

    Another thing I did was look around the home and note interesting objects like ornaments, boxes, porcelain , silk scarves, ties, DIY tools, and I brought them out for us to look at, feel, talk about.

    I also made sure that his reading glasses wer available and asked neighbours for any left over magazines, like car mags, fishing mags, nature mags, DIY books, gardening books, anything with nice pictures and larger titles that he could look at himself, or we could discuss together. I also bought the "i" newspaper, since it has short colourful articles and a larger size font.

    You have probably done many of these things already, but may give u extra ideas.

    Whatever please ask for help. If you want help on how to effectively communicate your needs to GP and social worker, in order to get results, call the AUK hotline. They can help with which words to use to trigger action
     
  5. marionq

    marionq Registered User

    Apr 24, 2013
    5,738
    Female
    Scotland
    Thanks a lot for your thoughts. Today is the first of his four days at daycare so I instantly feel better. After three days with me on my own I am frazzled by Monday night. We do lots of things and I keep Us both busy but all the time I know that if we stop he will immediately want to go out to meet people who no longer exist. It is mentally exhausting and pushing him about in this chair is physically exhausting. Hey ho at least Tuesday to Friday I'm almost normal.

    I will try to speak to the GP after my next physiotherapy session.
     
  6. Aisling

    Aisling Registered User

    Dec 5, 2015
    1,807
    Ireland

    You need help when your husband is not in daycare. You can't do everything. Please talk to your doctor and tell him/her everything. If you get a prescription do please try it out. You would take meds for pain. You have mental pain and exhaustion. Get help for yourself please.

    Aisling xx
     
  7. Lawson58

    Lawson58 Registered User


    I know exactly how you feel about your 'free' days and those when you have your husband at home. My OH is nowhere near as advanced as yours but when he is at home all day, I find I dread his verbal ramblings.

    He occupies himself mostly on the Internet or listening to his music and watching TV but his rambling intrudes constantly. I love current affairs and political TV programs and can be quite immersed in a topic when OH interrupts frequently with highly repetitive mumbling prattle with absolutely no concept of what he is doing.

    At first thought, it seems a petty thing to fret about but years of listening to it takes its toll. Add on all the other things that we have to deal with and it just one part of the bigger picture.

    I think the effect of these diseases on carers is rather like standing on a beach and letting the waves wash around your feet. Little by little the waves suck the sand away and you start to sink further into the sand. In order to free yourself you need to move your feet but because there is no going back with this disease, you can only move sideways or forward only to repeat the process all over again.

    I think you need to have a heart to heart with your GP and be honest about your feelings. I am not sure that taking tranquilizers three days a week is the answer to your problems, probably a band aid at best. I have had counselling over the last year and started on antidepressants a few months ago. I feel better but I know I need to do more to get me through what lies ahead.
     
  8. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,710
    Yorkshire
    hi marionq
    any chance of at least another day at the day care centre? or a sitter or befriender? maybe even a spell of respite care so that you can recharge your batteries

    definitely speak with the GP - maybe a weak of your husband's meds will help - and the GP needs to know the effect all this is having on you

    may I gently suggest that it may be time to begin looking at what suitable full time care is available - when my dad moved into his care home, I was still able to take him out on jaunts, so we still had good times together out and about; I could then return him to his new home where he is well looked after, and have a rest myself

    best wishes
     
  9. marionq

    marionq Registered User

    Apr 24, 2013
    5,738
    Female
    Scotland
    Today while he is at daycentre I have had time to think. I can step up his intake of Trazodone to the max which was suggested to me by his consultant in the past. Thus far I have resisted and try to roll back drugs if anything. However common sense tells me that the two of us on calming drugs would be foolish and giving him more on the three days I have him makes more sense.

    I doubt I would get more days at the centre as others are on the waiting list for one day. I do miss input from our CPN who was promoted and moved out of our area and a new nurse would not know him.

    Thanks for all the thoughts. They are helping me to focus on what I can do.
     
  10. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,912
    Suffolk
    Quick answer, Marion. If you go on like this, you'll get carers breakdown. Not to be recommended, from personal experience. Try for the extra day, blow the others, it's YOU that matters, and get some tablets, take respite, whatever works for you. BUT DO IT!

    Please!
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.